Tennessee, 2006

Flash Flood and Hail in Tennessee, May 3, 2006

May 3, 2006 · NWS OHX · 10 events in 6 counties and zones

6 thunderstorm wind, 3 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 3, 9:15 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, May 3, 9:15 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1015 AM CDT WED MAY 3 2006

.DISCUSSION...
SFC FRONT IS SITTING JUST TO THE NW ALONG A LINE FROM NWRN OHIO
SWWD TO NRN AR. THIS FEATURE IS EXPECTED TO MOVE SLOWLY SEWD
TODAY WITH SCT TSTMS ALONG AND SE OF THE FRONT. THE BETTER AIR
SEEMS TO BE FURTHER SOUTH...THUS SELS SLGT RISK AREA IS CENTERED
ALONG A LINE FROM EXTREME SERN TN TO SRN AR.

CURRENT FORECAST IS CALLING FOR 70 PCT CHANCE OF RAIN. I NOTICED
THAT THE LATEST FWC IS SHOWING A 23 PCT CHANCE FOR BNA THIS
AFTERNOON. MORNING SOUNDING IS SHOWING A STRONG INVERSION AT
660MB WITH THE USUAL MORNING SFC INVERSION. ONLY REFLECTORS
CURRENTLY ON RADAR ARE OVER SRN PORTION OF THE MIDSTATE.

WILL LEAVE THE CURRENT FORECAST ALONE FOR NOW...BUT MAY ATTEMPT
LATER ON THE INTRODUCE A POP GRADIENT FROM NW TO SE TO INDICATE
THE BETTER CHANCE OF PRECIP TO THE SE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JLM
Hazardous weather outlook, May 3, 8:20 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
920 AM CDT WED MAY 3 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-041030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
920 AM CDT WED MAY 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL INCREASE THE CHANCE FOR
THUNDERSTORMS LATE TODAY AND TONIGHT. A FEW STRONG STORMS COULD
DEVELOP...ESPECIALLY OVER THE NORTHWEST COUNTIES OF THE MID STATE.
HEAVY DOWNPOURS...HAIL AND GUSTY WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

UNSETTLED WEATHER WILL AFFECT THE REGION THURSDAY THROUGH
SATURDAY AS A SERIES OF DISTURBANCES INTERACTS WITH A LINGERING
FRONT. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT THROUGH
SATURDAY.

BOYD

In the hours before

Special weather statement, May 3, 1:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-031945-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
215 PM CDT WED MAY 3 2006

...SEVERE THUNDERSTORMS IN SOUTHERN MIDDLE TENNESSEE...

AT MID AFTERNOON...SEVERE THUNDERSTORMS HAVE DEVELOPED
QUICKLY IN SOUTHERN MIDDLE TENNESSEE. THIS WILL BE THE
TREND FOR THE NEXT SEVERAL HOURS...AS INSTABILITY...
DEEP MOISTURE ALONG WITH MAXIMUM AFTERNOON HEATING TAKE PLACE.

THE MAIN AREA OF CONCERN FOR THE NEXT SEVERAL HOURS WILL
BE THE WEST HALF OF MIDDLE TENNESSEE...GENERALLY ALONG
AND WEST OF INTERSTATE 65.

BOYD
Special weather statement, May 3, 2:02 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
302 PM CDT WED MAY 3 2006

TNZ005>007-022>027-056>061-093>095-032030-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
302 PM CDT WED MAY 3 2006

...STRONG STORMS IN SOUTHERN MIDDLE TENNESSEE...

AT 3 PM...STRONG THUNDERSTORMS ARE MOVING THROUGH SOUTHERN MIDDLE
TENNESSEE FROM...SUMMERTOWN...ETHRIDGE INTO GILES COUNTY ALONG
HIGHWAY 166 AND INTO THE PULASKI AREA. THESE STORMS HAVE BEEN PULSING
DURING THE LAST HALF HOUR. EXPECT WINDS TO 45 MPH...PEA TO MARBLE
SIZE HAIL WITH THESE STORMS. RAPID INTENSIFICATION CAN OCCUR AT ANY
TIME WITH THESE TYPE OF STORMS...AND LATER WARNINGS MAY BE NEEDED.

BOYD

The radar

The Northeast Alabama radar (KHTX), 105 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Giles

When
May 3, 2:20 PM CST
Where
Giles County, Campbellsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.333, -87.133

Tree was blown down.

Hail, Stewart

When
May 3, 4:25 PM CST to 4:26 PM CST
Where
Stewart County, Dover
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -87.833

Thunderstorm Wind, Stewart

When
May 3, 4:25 PM CST to 4:26 PM CST
Where
Stewart County, Dover
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.483, -87.833

Tree was down.

Hail, Humphreys

When
May 3, 5:15 PM CST
Where
Humphreys County, Waverly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.800

Thunderstorm Wind, Lawrence

When
May 3, 6:14 PM CST
Where
Lawrence County, Loretto
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.450

Trained spotter estimated winds to be 60 mph.

Hail, Lawrence

When
May 3, 6:14 PM CST
Where
Lawrence County, Loretto
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.083, -87.450

Flash Flood, Lawrence

When
May 3, 6:45 PM CST to 7:30 PM CST
Where
Lawrence County, South Portion
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.117, -87.417

Water came up quickly and made low water bridges impassable south of U.S. Highway 64 in the southern part of the county. Urban flooding occurred in Lawrenceburg.

Thunderstorm Wind, Stewart

When
May 3, 6:45 PM CST
Where
Stewart County, Northeast Portion
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.583, -87.667

Trees were blown down in that section of the county.

Thunderstorm Wind, Perry

When
May 3, 7:05 PM CST
Where
Perry County, Pine View
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.733, -87.933

Trees were down.

Thunderstorm Wind, Maury

When
May 3, 7:55 PM CST
Where
Maury County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.533, -87.200

A tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506320, 5506321, 5506322, 5506323, 5506324, 5506325, 5506326, 5506327, 5506328, 5506329.